The CDC estimates 20.4% of American adults suffer from chronic pain. Sheetal DeCaria M.D., author of the new book, Break the Chronic Pain Cycle: A 90 Day Program to Diagnose and Eliminate the Root Cause of Pain, cautions that if you take any of these five medications, that could be the source of your pain.
Statin drugs, commonly used to treat high cholesterol, can lead to muscle and nerve pain. It is important to think back to whether your pain symptoms started in the days to weeks after starting this medication. If so, have a discussion with your doctor.
Even better, consider a heart healthy diet and regular exercise program (Visit this website for additional recommendations https://www.heart.org/en/healthy-living/healthy-eating/eat-smart/nutrition-basics/aha-diet-and-lifestyle-recommendations). You might find that by the time you have your next doctor’s visit, you won’t even need these cholesterol medications anymore!
Proton pump inhibitors, such as Prilosec and Nexium, can lead to significant vitamin B12 and magnesium deficiencies, which can cause nerve and muscle pain. These medications are not designed to be taken long-term, and over time can cause these significant deficiencies. It is important to implement diet changes to avoid acid reflux so that you do not need these medications anymore! Try to cut out alcohol, caffeine, citrus fruits and tomatoes and watch your pain disappear! If you need to remain on these medications, discuss checking your vitamin levels and supplementation with your doctor.
Medications known as beta blockers, such as Coreg or carvedilol can lead to back and joint pain in 6% of people taking it. It can also reduce levels of melatonin, which can lead to disturbed sleep. Consider discussing melatonin supplementation with your doctor if you suffer from this. Also nifedipine or Procardia can cause headaches in 16% of patients. Be sure NOT to suddenly stop these as that can cause life-threatening issues, but rather discuss with your doctor if you developed these issues in the days/weeks following starting this medication.
You should also consider implementing the diet and exercise recommendations in #1 above. Many of my patients are able to wean off of their blood pressure medications after making significant diet changes, such as removing processed and packaged foods and eating a whole food nutritious diet!
Metformin is commonly used to treat Type II Diabetes and can lead to Vitamin B12 deficiencies in 15% of patients taking it. This deficiency can either lead to or worsen neuropathy, which is a fancy word for nerve pain. This pain feels like burning/tingling/numbness in your hands and feet. If you experience this, be sure to discuss with your doctor and check your Vitamin B12 levels as supplementation may be needed. You should also consider eating plenty of foods rich in vitamin B12, like fortified cereals (for vegans), eggs, and meat products.
Ciprofloxacin and Levaquin are both fluoroquinolone antibiotics that can cause nerve, muscle, and joint pain syndromes. These can even be potentially permanent pain issues. In fact, this antibiotic can increase your chance of developing neuropathy by 46%! It is important to only use these medications for severe infections, and not for routine sinus and urinary tract infections.
Dr. DeCaria recommends that if you have chronic pain and are taking any of these medications — you begin with writing a pain diary. Write down what your pain feels like, when it began, and what makes it better or worse. Did it start in the days/weeks after starting these medications? If so, have a discussion with your doctor but do NOT suddenly stop these medications. Many of these issues can be treated by either lifestyle changes to wean yourself off the medicine, vitamin supplementation, or safely transitioning to another medication under the guidance of your physician.
This article is not intended to replace the services of a physician, nor does it constitute a doctor-patient relationship. Information is provided for informational purposes only and is not a substitute for professional medical advice. You should not use the information on this website for diagnosing or treating a medical or health condition. You should not stop any of these medications without first discussing them with your doctor.